Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 4, NWS Flagstaff, AZ

July 9, 2006Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 9, 2006, 4:45 PM MST for Coconino County, Arizona. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2006, 4:45 PM MST (23:45 UTC)
Expired
Jul 9, 2006, 5:45 PM MST
In force
60 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 173 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.8 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2006-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2006-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
172 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1265 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KFGZ 092354
FFWFGZ
AZC005-100145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
445 PM MST SUN JUL 9 2006

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA
  THIS INCLUDES DESERT VIEW AT THE GRAND CANYON

* UNTIL 645 PM MST

* AT 438 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  STRONG THUNDERSTORMS OVER THE GRAND CANYON AREA FROM 5 MILES EAST
  OF TUSAYAN TO DESERT VIEW...NORTHWARD INTO THE GRAND CANYON EAST 
  OF BRIGHT ANGEL POINT. THESE STORMS ARE PRODUCING TORRENTIAL RAIN
  WITH RAINFALL RATES OF UP TO TWO INCHES AN HOUR.

* THE STORMS PRODUCING FLASH FLOODING WILL MOVE SLOWLY NORTHEAST 
  THROUGH 6 PM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS INCLUDING SIDE CANYONS FLOWING INTO THE GRAND CANYON.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH
BY FOOT OR BY AUTOMOBILE.

LAT...LON 3594 11205 3596 11179 3597 11149 3629 11158
      3616 11193

$$
JJ
2 follow-up statements
000 
WGUS75 KFGZ 100055
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
549 PM MST SUN JUL 9 2006

AZC005-100145-
COCONINO AZ-
549 PM MST SUN JUL 9 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MST FOR
CENTRAL COCONINO COUNTY...

AT 543 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE HEAVIEST RAIN HAD MOVED NORTH OF THE DESERT VIEW AREA AND WAS
LOCATED NEAR BITTER SPRINGS. THE STORMS WERE MOVING NORTH AROUND 10 MPH.

RADAR INDICATES THAT RAINFALL OF ONE TO TWO INCHES HAS OCCURRED SINCE 
430 PM OVER PORTIONS OF THE GRAND CANYON AREA...FROM NEAR DESERT VIEW 
NORTH TO BITTER SPRINGS.

EXCESSIVE RUNOFF FROM THE HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS AS WELL AS SIDE CANYONS FLOWING INTO THE GRAND 
CANYON.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN 
DEPTH BY FOOT OR BY AUTOMOBILE.

LAT...LON 3594 11205 3596 11179 3597 11149 3638 11162
      3629 11186

$$
JJ
000 
WGUS75 KFGZ 100149
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
645 PM MST SUN JUL 9 2006

AZC005-100155-
COCONINO AZ-
645 PM MST SUN JUL 9 2006

...THE FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL COCONINO COUNTY...

HEAVY RAIN HAS ENDED OVER THE WARNING AREA. RUNOFF FROM STORMS 
EARLIER THIS EVENING WILL CONTINUE ACROSS THE AREA FROM NEAR DESERT 
VIEW...NORTHWARD ALONG THE GRAND CANYON TO NEAR BITTER SPRINGS. 
PEOPLE IN THIS AREA SHOULD AVOID STREAMS AND WASHES FOR THE NEXT 
SEVERAL HOURS AS WATER COULD RISE RAPIDLY.

LAT...LON 3594 11205 3596 11179 3597 11149 3638 11162
      3629 11186

$$
JJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 2:30 PM MST, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 9, 2:30 PM MST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
230 PM MST SUN JUL 09 2006

.SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER NORTHERN
ARIZONA THIS WEEK WITH A CHANCE FOR SHOWERS AND THUNDERSTORMS EACH
DAY.

&&

.DISCUSSION...THE MID TO UPPER RIDGE SHIFTED SOUTHWARD TO OVER
NORTHERN MEXICO AND CENTRAL TEXAS OVER THE PAST 24 HOURS. DRY
WESTERLY FLOW ALOFT AND SUNNY SKIES THIS MORNING COMBINED WITH A
MOIST AIR MASS BELOW 500 MB FOR ANOTHER ROUND OF ISOLATED TO
SCATTERED THUNDERSTORMS. A FEW STORMS HAVE BEEN SEVERE WITH AN
OBSERVER IN EAST FLAGSTAFF REPORTING NICKEL SIZE HAIL. TEMPERATURES
ALOFT COOL HEADING INTO THIS EVENING AS A WEAK DISTURBANCE MOVES
ACROSS NORTHERN ARIZONA FROM THE WEST. WILL HAVE TO REMAIN ON THE
LOOKOUT FOR SOME OVERNIGHT THUNDERSTORM ACTIVITY AS REMNANT OUTFLOW
BOUNDARIES AND MOIST BOUNDARY LAYER INTERACT WITH THE COOLING ALOFT.
IN ANY EVENT...ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED TO
CONTINUE UNTIL AROUND SUNSET. WE WILL JUST HAVE TO WAIT AND SEE IF
ANY NIGHTTIME ACTIVITY TRANSPIRES.

FOR MONDAY AND TUESDAY THE MID TO UPPER RIDGE WILL REMAIN OVER
NORTHERN MEXICO AND CENTRAL TEXAS. THIS WILL RESULT DRY CONDITIONS
ABOVE 500 MB BUT MOIST CONDITIONS BELOW. MODELS CONTINUE TO SHOW
SOME DRYING IN THE BOUNDARY LAYER BUT THIS IS A COMMON WEAKNESS OF
THE MODELS. THINK THERE WILL BE ENOUGH MOISTURE FLOW FROM MEXICO TO
KEEP THE BOUNDARY LAYER MOIST. THE SOUTHWEST TO WEST FLOW WILL BRING
IN A SLIGHT WARM CAP WHICH WILL REDUCE THE CHANCES OF MEASURABLE
PRECIPITATION. HOWEVER...WESTERLY FLOW NORMALLY RESULTS IN BETTER
VERTICAL SHEAR PROFILES FOR ORGANIZED CONVECTION AND THE MID LEVEL
WARM CAP CAN HELP THE AIR MASS ACHIEVE HIGHER CAPE VALUES. SO FOR
MONDAY AND TUESDAY EXPECT FEWER STORMS BUT THE STORMS THAT DO FORM ARE
LIKELY TO BE STRONGER WITH A HIGHER POTENTIAL TO PRODUCE SEVERE
WEATHER AND FLOODING.

FROM WEDNESDAY INTO SATURDAY MODELS CONTINUE TO SHOW THE MID TO
UPPER RIDGE SHIFTING NORTHWARD. THIS WOULD BE ACCOMPANIED BY A PUSH
OF DEEP MONSOON MOISTURE NORTHWARD AND A RETURN TO WIDESPREAD
THUNDERSTORM ACTIVITY.

&&

.AVIATION...FOR THE 00Z PACKAGE...SHOWERS AND THUNDERSTORMS WILL
CONTINUE FOR THE REST OF THE AFTERNOON...DIMINISHING THROUGH 03Z
TONIGHT. SKIES WILL SLOWLY BECOME PARTLY CLOUDY THROUGH THE NIGHT
TIME HOURS. EXPECT SHOWERS AND THUNDERSTORMS TO REDEVELOP AFTER 18Z
MONDAY ACROSS THE HIGH TERRAIN AREAS. AVIATION DISCUSSION NOT
UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 9, 10:00 AM MST, 6 hours 45 minutes before
PHXWRKHWO DDHHMM

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST SUN JUL 9 2006

AZZ004>018-037>040-100700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST SUN JUL 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A MOIST AND UNSTABLE AIR MASS WILL REMAIN OVER NORTHERN ARIZONA
TODAY. EXPECT ANOTHER ROUND OF SCATTERED THUNDERSTORMS THIS AFTERNOON
AND EVENING. THE VERTICAL WIND PROFILE WILL SUPPORT AN ISOLATED
SEVERE THUNDERSTORM OR TWO WITH HAIL UP TO AN INCH IN DIAMETER
THE MAIN THREAT. FOR THE MOST PART THUNDERSTORMS WILL BE LOCATED FROM
FLAGSTAFF...HEBER AND SHOW LOW NORTHWARD.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS NORTHERN ARIZONA
EACH DAY. GUSTY WINDS...LOCALLY HEAVY RAIN AND HAIL WILL BE POSSIBLE
WITH THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 12:21 PM MSTSevere Thunderstorm WarningFGZCoconino, Navajo24 min
Jul 9, 12:39 PM MSTSevere Thunderstorm WarningFGZCoconino36 min
Jul 9, 12:44 PM MSTSevere Thunderstorm WarningFGZCoconino, Navajo31 min
Jul 9, 1:04 PM MSTSevere Thunderstorm WarningFGZCoconino17 min
Jul 9, 1:15 PM MSTSevere Thunderstorm WarningFGZCoconino30 min
Jul 9, 1:40 PM MSTSevere Thunderstorm WarningFGZCoconino35 min
Jul 9, 2:10 PM MSTSevere Thunderstorm WarningFGZCoconino35 min
Jul 9, 2:33 PM MSTFlash Flood WarningFGZCoconino27 min
Jul 9, 3:38 PM MSTSevere Thunderstorm WarningFGZCoconino37 min
Jul 9, 4:14 PM MSTSevere Thunderstorm WarningFGZCoconino21 min

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.